Tornadoes · United States · Florida · 2019

EF0 tornado, Haverhill, Florida, July 25, 2019

This EF0 tornado ran 0.1 miles across Palm Beach County on July 25, 2019, touching down at 3:49 PM EDT and reaching 5 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 25, 2019
Touchdown
3:49 PM EDT (19:49 UTC)
Lifted
3:52 PM EDT (19:52 UTC)
On the ground
3 minutes
Path length
0.1 miles (0.2 km)
Path width
5 yards (5 m)
Deaths
0
Injuries
0
County
Palm Beach County
Touchdown point
26.689, -80.126
Lift-off point
26.688, -80.126
Record number
1907251349-01

The damage survey

3 damage points were recorded along this path by NWS MFL, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.

  • Snapped tree limbs and downed palm fronds were found in Haverhill Park.
  • A concrete mailbox on Club Road was demolished.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Deep tropical moisture with light wind flow across the region. A stalled front across north central Florida and a mid-upper level shortwave moving through the region with cold temperatures aloft. 500 mb temperatures were around -8C, this allowed for some robust convection to be able to develop across the east coast metro. Storms produced hail across Miami-Dade and a brief tornado in Palm Beach County.

An NWS storm survey team found tree damage consistent with a weak Ef-0 tornado in the Haverhill area including Haverhill park along Club road. Damage consisted of downed tree limbs and a broken mail box.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Jul 25, 2:41 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 25, 2:41 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
241 PM EDT Thu Jul 25 2019

.DISCUSSION...

Late afternoon into evening...

A frontal zone now analyzed across north central Florida will make
little equatorward progress owing to Atlantic ridging firmly
entrenched to the south and east. With troughing across the
Southeast CONUS south to southwest steering flow will continue this
evening, focusing convective coverage towards the Atlantic metro
areas. With numerous outflow boundaries and a somewhat pinned
Atlantic sea-breeze there will be plentiful forcing for
additional convection, some of which could be strong. The addition
of a seasonally robust belt of 500 mb flow combined with
increased differential cyclonic vorticity advection around the
Lake region should help prime things as well. Given cooling aloft
and robust surface heating lapse rates will steepen through the
late afternoon and evening with mid-level values likely exceeding
6 degrees Celsius per kilometer. Given plentiful and deep moisture
precipitation loading within any taller cores will lead to strong
and perhaps locally damaging downburst winds. This is the primary
severe weather hazard into this evening, and the SPC marginal
risk area appears well placed. Data from a special 18z sounding
should help provide additional details about the convective
environment shortly.

Showers and thunderstorms should come to an end over land areas
within the 00-03z time range per a consensus of the latest mesoscale
model guidance, however convection may linger overnight across the
Gulf and Atlantic waters.

Lows overnight will be seasonal and range from the mid to upper 70s
inland to around 80 along the coasts.

Friday through Sunday...

The frontal zone to our north will gradually dissipate as high
pressure builds into our area from the east. The resultant steering
flow will gradually transition from S-SE on Friday before becoming
more SEly through the remainder of the weekend. The best shower
and thunderstorm coverage on Friday should range from the east
coast metro areas into the interior, with better coverage shifting
more towards the interior and west coast later into the weekend.
Temperatures appear to be seasonal.

Early next week...

Atlantic high pressure should remain the dominant feature with
easterly winds leading to a typical summer pattern of sea breeze
driven convection, with the greater afternoon coverage over the
interior and gulf coast.

&&

.MARINE...

The primary marine hazard through this evening is strong
thunderstorms. These storms will produce frequent lightning, gusty
winds, and locally higher waves. Mariners should exercise caution
and have a way to receive marine warnings today. Looking ahead, S-SW
winds this evening will become more E-SE over the weekend with
generally benign boating conditions. Scattered showers and storms
remain possible through the weekend.

&&

.AVIATION...

Convection has already initiated across South Florida and should
continue through the afternoon and early evening hours. The east
coast sea breeze is having difficulty developing, which may lead
to cells becoming slow moving to stalled along the Atlantic metro
areas. Some of the TS may become strong to near severe. Some
isolated downbursts may exceed 45kts this afternoon, and possibly
reach to near 55kts. Convection should begin to move offshore in
the late evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  87  77  90 /  50  40  30  40
Fort Lauderdale  79  87  79  89 /  50  40  30  40
Miami            78  88  78  91 /  50  40  30  30
Naples           77  87  76  90 /  30  40  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...34/SPM
MARINE...34/SPM
AVIATION...13
Hazardous weather outlook, Jul 25, 3:48 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
348 AM EDT Thu Jul 25 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
252000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
348 AM EDT Thu Jul 25 2019

...Scattered to numerous thunderstorms this afternoon and evening...
...Strong storms and flooding possible east coast metro areas today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorm coverage is expected to become scattered
to numerous this afternoon, with this activity persisting into the
evening. Storm potential will continue into the overnight hours over
the South Florida waters. The greatest coverage of thunderstorms is
expected to be across the east coast metro areas and vicinity,
including the adjacent coastal Atlantic waters. Thunderstorms will
be capable of producing strong winds, heavy rain, and frequent
lightning.

Waterspouts: The potential for isolated waterspouts will exist over
the South Florida waters for today and tonight.

Wind: The strongest thunderstorms could produce wind gusts of 45 to
55 mph. An isolated severe thunderstorm capable of producing damaging
winds could occur, especially over the east coast metro areas and
vicinity.

Flooding: Localized flooding will be possible, especially where
multiple storms move over the same locations. This potential is
highest across the east coast metro areas.

Temperatures: Heat indices are forecast to reach around 100 to 106
degrees this afternoon, with the highest of these readings expected
over interior sections of South Florida.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered thunderstorms are expected each day through the period
across the outlook area. Frequent lightning, locally heavy rain, and
gusty winds will be the main hazards with these storms. This activity
will have a general tendency of focusing over interior and western
sections of South Florida through the period.

Additionally, heat indices could reach around 100 to 107 degrees
each afternoon through the period, with the highest of these readings
expected over interior South Florida.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, and
flooding to the National Weather Service Forecast Office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Cohen/Baxter

In the hours before

Special weather statement, Jul 25, 2:37 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Miami FL
237 PM EDT Thu Jul 25 2019

FLZ067-068-071>074-168-172>174-251915-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Palm Beach County FL-Inland Miami-Dade County FL-
Metro Palm Beach County FL-Coastal Miami Dade County FL-
237 PM EDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI-DADE...BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES UNTIL 315 PM EDT...

* At 237 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Boca
  Pointe to Homestead. Movement was east at 5 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with these storms.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Coral Springs, Pompano Beach, Davie, Miami Beach,
  Plantation, Sunrise, Boca Raton, Deerfield Beach, Homestead,
  Tamarac, Margate, Coral Gables, Key Biscayne and South Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2636 7991 2593 8004 2532 8025 2534 8026
      2534 8025 2535 8027 2534 8027 2534 8028
      2529 8032 2546 8061 2644 8023
TIME...MOT...LOC 1837Z 275DEG 5KT 2631 8015 2549 8048

HVN
Special weather statement, Jul 25, 2:42 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Miami FL
242 PM EDT Thu Jul 25 2019

FLZ066-070-251930-
Hendry FL-Inland Collier County FL-
242 PM EDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLLIER AND SOUTH CENTRAL
HENDRY COUNTIES UNTIL 330 PM EDT...

* At 242 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Ave Maria, moving east at 20
  mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Ave Maria, Hendry Correctional, Big Cypress National Preserve,
  Miles City and Sunniland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2616 8148 2634 8147 2636 8106 2609 8108
TIME...MOT...LOC 1842Z 273DEG 16KT 2625 8140

RAG
Local storm report, Jul 25, 3:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
302 PM EDT THU JUL 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 WSW HIALEAH           25.85N  80.31W
07/25/2019  E0.88 INCH       MIAMI-DADE         FL   PUBLIC

            REPORT OF NICKEL SIZED HAIL NEAR W 16TH AVE AND W 32ND
            ST IN HIALEAH.

0220 PM     HAIL             CAROL CITY              25.94N  80.26W
07/25/2019  E0.75 INCH       MIAMI-DADE         FL   SOCIAL MEDIA

            DIME SIZED HAIL REPORTED IN MIAMI GARDENS.

&&

EVENT NUMBER MFL1900129
EVENT NUMBER MFL1900130

BHATTI
Special weather statement, Jul 25, 3:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Miami FL
316 PM EDT Thu Jul 25 2019

FLZ073-074-173-174-252000-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
316 PM EDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
400 PM EDT...

* At 316 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Intersection Krome And Kendall Drive to Homestead. Movement was
  east at 15 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Miami, Hialeah, Miami Beach, Homestead, Coral Gables, Key Biscayne,
  South Miami, Homestead Miami Speedway, Black Point, Homestead
  General Airport, The Redland, Virginia Key, Kendall, North Miami,
  Doral, North Miami Beach, Hialeah Gardens, Pinecrest, Opa-Locka and
  Miami Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2543 8018 2541 8055 2568 8073 2575 8069
      2584 8055 2593 8013
TIME...MOT...LOC 1916Z 250DEG 11KT 2570 8046 2549 8046

HVN
Local storm report, Jul 25, 3:18 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT THU JUL 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     MARINE TSTM WIND 3 SE NORTH MIAMI BEACH  25.90N  80.12W
07/25/2019  M39 MPH          MIAMI-DADE         FL   MESONET

            WEATHERBUG STATION: MIAMI DADE FIRE RESCUE - STATION 21
            MEASURED A 39MPH/34KT WIND GUST.

&&

EVENT NUMBER MFL1900131

BHATTI
Special weather statement, Jul 25, 3:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Miami FL
343 PM EDT Thu Jul 25 2019

FLZ068-168-252030-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
343 PM EDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 430 PM EDT...

* At 343 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from North
  Palm Beach to Palm Springs. Movement was southeast at 5 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  West Palm Beach, Jupiter, Palm Beach Gardens, Lake Worth, Riviera
  Beach, Palm Beach, Tequesta, Juno Beach, Greenacres, Palm Springs,
  North Palm Beach, Lantana, Lake Park, Haverhill, Cloud Lake, Palm
  Beach International Airport, Port Of Palm Beach, Gun Club Estates,
  Schall Circle and Royal Palm Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2696 7990 2655 7994 2664 8016 2697 8011
TIME...MOT...LOC 1943Z 322DEG 5KT 2682 8007 2665 8009

HVN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Miami, FL (KMFL), 12:00Z

7.8 hours before the tornado, 98 km from the path. July 25, 2019.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 468 joules per kilogram, CIN -169, lifted condensation level 1111 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Miami, FL at 12:00Z on 2019-07-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 7 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-169 J/kg
Surface CAPE
918 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

West Palm Beach (DJT), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Miami radar (KAMX), 123 km away, was scanning. The volume nearest the touchdown began at 19:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of July 25, 2019

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 258:57 AM CDTEF0, VI0.55

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.